Alert archive / Alabama / Special Marine Warnings in 2008

Special Marine Warning 252, NWS Mobile, AL

December 24, 2008

NWS Mobile, AL issued this special marine warning at Dec 24, 2008, 6:24 PM CST. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2008, 6:24 PM CST (00:24 UTC)
Expired
Dec 24, 2008, 7:01 PM CST
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

The radar

The Mobile radar (KMOB), 23 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS54 KMOB 250024
SMWMOB
GMZ630-250115-
/O.NEW.KMOB.MA.W.0252.081225T0024Z-081225T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOBILE AL
624 PM CST WED DEC 24 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  MOBILE BAY...

* UNTIL 715 PM CST

* AT 621 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A
  THUNDERSTORM...CAPABLE OF PRODUCING WINDS OF 34 TO 50 KNOTS...3 NM
  NORTHWEST OF GAILLARD ISLAND...MOVING EAST AT 25 KNOTS.

* THIS STRONG THUNDERSTORM WILL BE...
  OVER FAIRHOPE PIER...AND 4 NM NORTH OF GREAT POINT CLEAR BY 640 PM
  CST...

BOATERS NEAR THE PATH OF THIS STORM CAN EXPECT A RAPID INCREASE IN
WAVE HEIGHTS IN SUDDEN SQUALLS. ENSURE LIFE JACKETS ARE SECURELY
FASTENED BY YOU AND YOUR CREW. REDUCE YOUR SPEED TO BEST HANDLE SEA
CONDITIONS AND PREVENT CAPSIZING. BOATS IN PORT SHOULD NOT VENTURE
OUT UNTIL THIS STRONG THUNDERSTORM HAS PASSED.

STRONG THUNDERSTORMS CAN PRODUCE WATERSPOUTS WITH LITTLE OR NO
ADVANCE WARNING. WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE
LOCALLY HAZARDOUS SEAS. IF POSSIBLE...SEEK SAFE HARBOR IMMEDIATELY.

LAT...LON 3071 8793 3068 8794 3065 8792 3054 8790
      3049 8793 3045 8792 3044 8811 3047 8812
      3057 8809 3059 8814 3060 8814 3063 8810
      3060 8810 3059 8808 3066 8806 3068 8796
TIME...MOT...LOC 0024Z 261DEG 23KT 3053 8805

$$
1 follow-up statement
000 
FZUS74 KMOB 250101
MWSMOB

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
701 PM CST WED DEC 24 2008

GMZ630-250111-
/O.CAN.KMOB.MA.W.0252.000000T0000Z-081225T0115Z/
701 PM CST WED DEC 24 2008

...THE SPECIAL MARINE WARNING FOR MOBILE BAY HAS BEEN CANCELLED...

LAT...LON 3071 8793 3068 8794 3065 8792 3054 8790
      3049 8793 3045 8792 3044 8811 3047 8812
      3057 8809 3059 8814 3060 8814 3063 8810
      3060 8810 3059 8808 3066 8806 3068 8796
TIME...MOT...LOC 0101Z 261DEG 23KT 3059 8785

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Dec 24, 3:44 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 24, 3:44 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CST WED DEC 24 2008

CORRECTED PRELIMINARY NUMBERS TO REFERENCE AFTERNOON PACKAGE

.SHORT TERM TONIGHT AND CHRISTMAS DAY...ON THE WEATHER MAPS...UPPER
LEVEL ANTICYCLONE POSITIONED OVER THE GREATER ANTILLES OF THE
CARIBBEAN IS ALLOWING FOR A FAST SOUTHWEST FLOW ALOFT TO BE
POSITIONED OVER THE GULF COAST. AT THE SURFACE...A FRONTAL BOUNDARY WAS
ANALYZED FROM THE OHIO RIVER VALLEY THROUGH EASTERN ARKANSAS TO
SOUTHEAST TEXAS. DUE TO ISENTROPIC LIFT...BANDS OF SHOWERS AND A FEW
THUNDERSTORMS WERE ALIGNED NORTHEAST TO SOUTHWEST OVER THE GULF
COAST. AS FRONT EDGES CLOSER TONIGHT...EXPECT TO SEE THIS CONTINUE.
DUE TO THE DEGREE OF DEEP LAYER MOISTURE PRESENT (PRECIPITABLE WATERS
1.75 INCHES) SETTLING INTO THE GULF COAST TONIGHT...SHOWERS AND
THUNDERSTORMS LOOK TO BE EFFICIENT RAINFALL PRODUCERS. GIVEN WHAT WE
SEE FROM RADAR TRENDS...HAVE PLACED A MAXIMUM OF A HALF TO THREE
QUARTERS OF AN INCH OF RAIN IN GRIDS TONIGHT. WOULD NOT BE SURPRISED
TO SEE LOCALLY HIGHER AMOUNTS. SEVERE WEATHER THREAT IS LOW AS UPPER
LEVEL ENERGY OVER THE MID MISSISSIPPI RIVER VALLEY LIFTS QUICKLY
NORTHEAST AND LARGE SCALE ASCENT BEGINS TO DIMINISH.

FRONT IS FORECAST TO STALL OVER THE HEART OF THE FORECAST AREA
TONIGHT...WITH THE POTENTIAL OF OVERNIGHT FOG FORMING BEING LIKELY
DUE TO THE WARM AND MOIST AIRMASS. RUDOLPH COULD HAVE SOME DIFFICULTY
NAVIGATING SANTAS SLEIGH TONIGHT AS FOG COULD BE DENSE. VISIBILITIES
COULD BE RESTRICTED TO A QUARTER MILE OR LESS ESPECIALLY CLOSER TO
BAYS AND COASTAL WATERWAYS AS LIGHT SOUTHERLY FLOW MAINTAINS THE
MID/UPPER 60 DEWPOINTS OVER THE COOLER WATER TEMPERATURES THERE. WILL
KEEP THE FOG GOING INTO THE MORNING ON CHRISTMAS WHILE MAINTAINING IT
A BIT LONGER NEAR AND OVER THE WATER.

THE FRONT BEGINS A NORTHWARD RETREAT LATER IN THE DAY THURSDAY AS
SOUTHEAST FLOW BECOMES BETTER ESTABLISHED. DAILY HIGHS AND LOWS WILL
BE UNSEASONABLY WARM. /10

&&

.LONG TERM FRIDAY THROUGH WEDNESDAY...HIGH PRESSURE RIDGE OVER THE
EAST COAST PROVIDES FOR A CONTINUATION OF THE UNSEASONABLE WARMTH
UNDER A SOUTHEAST TO SOUTHERLY SURFACE WIND THROUGH SATURDAY.
NOT SEEING ENOUGH IN THE GUIDANCE TO ADD UPON WHAT WAS PASSED TO US
FROM THE MIDNIGHT SHIFT AS FAR AS WEATHER IS CONCERNED. SMALL CHANCE
OF SHOWERS OR PATCHY DRIZZLE/AREAS OF FOG..LOCALLY DENSE STILL
FAVORED FRIDAY NIGHT AND SATURDAY MORNING.

NEXT COLD FRONT...PROGGED TO ENTER THE NORTHWEST PORTION OF THE
FORECAST AREA SATURDAY EVENING...MOVES SOUTHEAST OVERNIGHT AND SUNDAY
MORNING...WITH UPPER LEVEL SUPPORT BECOMING ADEQUATE FOR DEEPER
CONVECTION.

COLD FRONT SLIPS INTO THE NORTHERN GULF SUNDAY. AFTER UNSEASONABLE
WARMTH TO START THE OUTLOOK...DAYTIME TEMPERATURES LOOK TO BECOME MORE
IN LINE WITH CLIMATOLOGY EARLY NEXT WEEK WHILE NIGHTTIME LOWS LOOK TO BE
AT OR SLIGHTLY BELOW NORMALS THEN. /10

&&

.AVIATION (18Z ISSUANCE)...GENERALLY IFR CONDITIONS PREVAILING THIS
AFTERNOON WITH SCATTERED SHRA AND ISOLATED THUNDERSTORMS MOVING
NORTHEAST ACROSS THE AREA. EXPECT THIS TREND TO CONTINUE OVERNIGHT...
WITH LIFR CONDITIONS EXPECTED LATER IN THE EVENING AND OVERNIGHT...AS
CIGS LOWER TO AROUND 500 FEET AT TIMES AND VSBYS LOWER TO AROUND 1/2SM
SOME LOCATIONS. 12/DS

&&

.MARINE...WINDS OVER THE COASTAL WATERS HAVE DECREASED THIS AFTERNOON
AND ARE NOW GENERALLY BELOW EVEN SCEC LEVELS. WILL DROP ALL HEADLINES
FOR WINDS WITH THE AFTERNOON CWF PACKAGE...BUT WILL MAINTAIN A SMALL
CRAFT ADVISORY FOR SEAS BEYOND 20 NMI OFFSHORE AS BUOYS CONTINUE TO
REPORT SEAS RUNNING 6 TO 8 FEET HERE. AS WINDS CONTINUE TO DECREASE
THIS EVENING...WILL PROBABLY BE ABLE TO DROP THIS ADVISORY WITH THE
930 PM CFW EVENING UPDATE. A LIGHT ONSHORE FLOW IS EXPECTED THROUGH
CHRISTMAS DAY...THEN GRADUALLY INCREASING TO SCEC LEVELS AGAIN DURING
THE EARLY PART OF THE WEEKEND AS A FRONT APPROACHES THE AREA. THIS
FRONT WILL LIKELY MOVE EAST ACROSS THE COASTAL WATERS ON SUNDAY...
WITH WINDS SHIFTING TO OFFSHORE IN ITS WAKE. 12/DS

&&

.FIRE WEATHER...THE WARM AND MOIST AIRMASS PRESENTS AN UNSETTLED
WEATHER PICTURE FORECAST THROUGH FRIDAY. DUE TO POOR NIGHTTIME
DISPERSION AND LIGHT SOUTHERLY WINDS...FOG WILL LIKELY FORM AND BE
THE MOST CONCERN. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      62  73  62  76 /  80  60  20  10
PENSACOLA   63  75  64  75 /  60  50  10  10
DESTIN      65  75  65  75 /  50  30  10  10
EVERGREEN   59  71  60  77 /  80  60  20  20
WAYNESBORO  55  68  62  77 /  80  50  20  20
CAMDEN      55  68  61  77 /  90  60  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 24, 4:50 AM CST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CST WED DEC 24 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-251100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
450 AM CST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHEAST WINDS AT 20 TO 25 KNOTS OVER THE MARINE WATERS WILL
GRADUALLY DIMINISH TO AROUND 15 KNOTS THROUGH EARLY AFTERNOON.
SEAS RANGING FROM 7 TO 10 FEET WILL GRADUALLY SUBSIDE TO AROUND 4
FEET BY LATE TODAY.

AS THE WINDS DROP BELOW 20 KNOTS...AREAS OF FOG WILL FORM OVER THE
COOLER NEAR SHORE WATERS.  THE FOG WILL BECOME MORE WIDESPREAD AND
DENSE LATE TODAY AND TONIGHT...WITH VISIBILITIES LESS THAN ONE
NAUTICAL MILE.  THE DENSE FOG WILL SPREAD INLAND THROUGH THE COURSE
OF THE EVENING AND OVERNIGHT HOURS.

A COLD FRONT MOVING SOUTHEAST ACROSS THE LOWER MISSISSIPPI RIVER
VALLEY TODAY WILL BEGIN TO STALL OVER SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA AFTER MIDNIGHT TONIGHT.  ALONG AND AHEAD OF THE
FRONT...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL GRADUALLY
WEAKEN AS IT MOVES TO THE CENTRAL GULF COAST REGION THROUGH TONIGHT.
AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS WILL MOVE NORTH
ACROSS THE REGION.  NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH TUESDAY.

THE STALLED FRONTAL BOUNDARY JUST NORTH OF THE GULF COAST WILL
RETREAT INLAND AS A WARM FRONT CHRISTMAS DAY.  A WARM AND MOIST
AIRMASS WILL MOVE BACK INLAND THROUGH LATE IN THE WEEK.  AREAS OF
FOG WILL BE POSSIBLE ALONG THE COAST AND OVER THE NEAR SHORE COASTAL
WATERS THROUGH LATE IN THE WEEK...AND OVER THE INLAND AREAS AT
NIGHT.  VISIBILITIES IN FOG WILL BE REDUCED TO ONE NAUTICAL MILE OR
LESS.

ANOTHER COLD FRONTAL SYSTEM WILL APPROACH FROM THE NORTHWEST ON
SATURDAY.  THERE IS A SLIGHT CHANCE THAT A FEW SEVERE THUNDERSTORMS
MAY DEVELOP ALONG AND AHEAD OF THE FRONT LATE SATURDAY INTO EARLY
SUNDAY ACROSS PORTIONS OF INTERIOR SOUTHEAST MISSISSIPPI AND
INTERIOR SOUTHWEST ALABAMA.  STAY TUNED FOR ADDITIONAL FORECASTS AND
UPDATES REGARDING ANY SEVERE WEATHER THREAT SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH CHRISTMAS DAY.

/05

In the hours before

Special weather statement, Dec 24, 3:28 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
328 PM CST WED DEC 24 2008

ALZ052-053-242230-
WASHINGTON-CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
328 PM CST WED DEC 24 2008

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND CLARKE
COUNTIES...

AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF YARBO...MOVING NORTHEAST AT 30
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BIGBEE...FRANKVILLE...SAINT STEPHRNS...WINN...GROVE HILL AND CHILTON
THROUGH 430 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE...OCCASIONAL LIGHTNING...AND
WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Local storm report, Dec 24, 6:02 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
602 PM CST WED DEC 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 NE FRISCO CITY        31.45N 87.38W
12/24/2008                   MONROE             AL   EMERGENCY MNGR

            HOTEL ROOF TORN OFF AND TREES DOWN NEAR HWY 84 AND 21 IN
            OLLIE.

&&

CACERES
Local storm report, Dec 24, 6:05 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CST WED DEC 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             BAY MINETTE             30.88N 87.77W
12/24/2008  E1.00 INCH       BALDWIN            AL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL IN BAY
            MINETTE.

&&

CACERES

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:08 PM CSTSevere Thunderstorm WarningMOBEscambia52 min
Dec 24, 6:46 PM CSTSevere Thunderstorm WarningMOBCrenshaw44 min
Dec 24, 10:42 PM CSTMarine Dense Fog AdvisoryMOB33 hr
Dec 24, 10:59 PM CSTDense Fog AdvisoryMOB10 hr
Dec 25, 9:11 AM CSTDense Fog AdvisoryMOB109 min
Dec 25, 3:40 PM CSTDense Fog AdvisoryMOB12 hr

Nearby

Special Marine Warnings in Alabama, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.